Arkansas, 2011

Hail in Arkansas, May 21, 2011

May 21, 2011 · NWS SHV · 1 event in 1 county or zone

Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere. Storms developed along residual boundaries left over from the previous days convection. The result was mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT SAT MAY 21 2011

.DISCUSSION...
CLOSED UPPER LOW OVER SD APPARENT ON WV IMAGERY CONTINUES TO
SLOWLY PUSH EWD THIS AFTN. ATTENDANT DISTURBANCE/SHORTWAVE IN THE
BASE OF THE TROF ALSO VISIBLE OVER W TX. DRYLINE IS NOTED JUST TO
THE W OF THE I-35 CORRIDOR...WITH CONVECTION ALREADY INITIATING
ALONG IT. NWD-MOVING OUTFLOW BOUNDARY CONTINUES TO SUSTAIN SCT
TSTMS ACROSS NW LA AS WELL.

DRYLINE IS EXPECTED TO MAKE A PUSH EWD...AS THE SHORTWAVE OVER W
TX ROUNDS THE BASE OF THE TROF. MODELS...WITH THE EXCEPTION OF THE
NAM...INDICATE CONVECTION SHOULD BE ONGOING ACROSS E TX BY 00Z.
WITH 19Z LAPS CAPE SHOWING 2000-2500 J/KG OVER E TX...DEFINITELY
CANNOT RULE OUT SEVERE STORMS FOR THE LATE AFTN AND EVENING.
CONVECTION SHOULD SHIFT N OVERNIGHT ALONG A WARM FRONT...AS THE
DRYLINE RETREATS W...AND A SFC LOW BEGINS TO DEVELOP ACROSS THE
SRN PLAINS. THIS BOUNDARY WILL PROVIDE A FOCUS FOR SHOWERS AND
TSTMS ACROSS THE NRN AND WRN SECTIONS OF THE REGION THROUGH TUE.

UPPER TROF FINALLY EJECTS ON WED...MOVING ACROSS NRN AR BY LATE
WED/EARLY THU. MODELS SUGGEST CONTINUED RAINFALL ACROSS OK/AR IN
THE VC OF THE SFC LOW...AS WELL AS ALONG THE COLD FRONT AS IT MOVES
THROUGH DURING THU.

TEMP-WISE...NO REAL RELIEF FROM WARM AND HUMID CONDITIONS IS
EXPECTED UNTIL THE FRONT MOVES THROUGH DURING THE LATTER PART OF
THE WORK WEEK. /12/

&&

.AVIATION...
WIDELY SCTD CONVECTION ACROSS NRN LA STUBBORNLY HANGS THROUGH THIS
AFTERNOON ALONG AN APPARENT WEAK OUTFLOW BOUNDARY WITH DAYTIME
HEATING.  CURRENT CONVECTIVE TRENDS REMAIN TOO SMALL IN AREAL
COVERAGE TO MENTION TSRA IN 18Z TAFS.  CONDITIONS TO REMAIN VFR
THROUGH SUNDAY MORNING WITH PERHAPS A FEW WIDELY SCATTERED AREAS OF
MVFR CEILINGS IN SEASONALLY MOIST AIRMASS...BUT WILL NOT FORECAST IN
18Z TAFS AS WELL. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  89  71  88  71 /  30  20  20  20  10
MLU  70  91  70  89  69 /  20  20  10  10  10
DEQ  68  85  68  84  68 /  30  30  30  20  20
TXK  71  87  69  86  69 /  30  30  30  20  20
ELD  69  88  68  87  69 /  30  20  20  20  20
TYR  74  89  72  87  72 /  30  20  20  20  10
GGG  72  89  71  88  71 /  30  20  20  20  10
LFK  72  92  72  91  73 /  30  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/08
Hazardous weather outlook, May 21, 10:45 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT MAY 21 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-SABINE LA-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING BEGINNING OVER EAST TEXAS AND GRADUALLY WORKING EASTWARD...AND
SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN
THREAT WITH THESE STORMS...BUT DAMAGING WINDS AND ISOLATED TORNADOES
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING...ESPECIALLY ACROSS
AREAS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ013-014-018>022-221200-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1145 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS...POTENTIALLY STRONG...MAY DEVELOP AGAIN THIS
EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...SMALL HAIL
AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Local storm report, May 21, 2:07 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 SW BELCHER            32.72N 93.87W
05/21/2011  E0.50 INCH       CADDO              LA   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL REPORTED.

&&

20
Special weather statement, May 21, 3:15 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
415 PM CDT SAT MAY 21 2011

LAZ001-TXZ126-138-212200-
CADDO-HARRISON-MARION-
415 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND MARION...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     BLANCHARD...MOORINGSPORT...OIL CITY...VIVIAN...KARNACK AND
     SMITHLAND...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF KARNACK...OR 9
MILES NORTHEAST OF MARSHALL...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 3:27 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT SAT MAY 21 2011

LAZ002>004-212215-
BOSSIER-CLAIBORNE-WEBSTER-
427 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     COTTON VALLEY...HAUGHTON AND HOMER...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HAUGHTON...OR 8
MILES NORTHEAST OF BOSSIER CITY...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 4:37 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT SAT MAY 21 2011

ARZ072-LAZ002>004-212345-
BOSSIER-CLAIBORNE-COLUMBIA-WEBSTER-
537 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...EMERSON...WELCOME...COTTON VALLEY...CULLEN...
     HAYNESVILLE...HOMER...PLAIN DEALING...SAREPTA...SHONGALOO AND
     SPRINGHILL...

AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PLAIN DEALING...OR 14 MILES
SOUTHWEST OF SPRINGHILL...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 4:50 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT SAT MAY 21 2011

ARZ070-071-LAZ001-002-TXZ112-126-212345-
BOSSIER-CADDO-CASS-LAFAYETTE-MARION-MILLER-
550 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     LAFAYETTE AND MILLER...
IN NORTHEAST TEXAS...
     MARION AND CASS...
IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DODDRIDGE...RAVANNA...BELCHER...GILLIAM...HOSSTON...IDA...
     MOORINGSPORT...OIL CITY...PLAIN DEALING...RODESSA...VIVIAN...
     MCLEOD AND SMITHLAND...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR OIL CITY...OR 21 MILES NORTHWEST
OF SHREVEPORT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 6:13 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CDT SAT MAY 21 2011

ARZ060-061-071-072-220100-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-
713 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...HEMPSTEAD...LAFAYETTE AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY...BODCAW...BUCKNER...LEWISVILLE...ROSSTON...STAMPS...
     WALDO AND WILLISVILLE...

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LEWISVILLE...MOVING NORTHEAST AT
35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lafayette

When
May 21, 6:18 PM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.360, -93.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297716.